Translator Disclaimer
November 2020 A functional limit theorem for coin tossing Markov chains
Stefan Ankirchner, Thomas Kruse, Mikhail Urusov
Ann. Inst. H. Poincaré Probab. Statist. 56(4): 2996-3019 (November 2020). DOI: 10.1214/20-AIHP1066

Abstract

We prove a functional limit theorem for Markov chains that, in each step, move up or down by a possibly state dependent constant with probability $1/2$, respectively. The theorem entails that the law of every one-dimensional regular continuous strong Markov process in natural scale can be approximated with such Markov chains arbitrarily well. The functional limit theorem applies, in particular, to Markov processes that cannot be characterized as solutions to stochastic differential equations. Our results allow to practically approximate such processes with irregular behavior; we illustrate this with Markov processes exhibiting sticky features, e.g., sticky Brownian motion and a Brownian motion slowed down on the Cantor set.

Nous prouvons un théorème limite fonctionnelle pour les chaînes de Markov qui, à chaque étape, montent ou descendent avec probabilité 1/2 d’une constante dépendante de l’état. Le théorème implique que la loi de chaque processus de Markov uni-dimensionel, fort, continu, régulier et à l’échelle naturelle peut être approximée par de telles chaînes de Markov avec précision quelconque. Le théorème limite fonctionnelle s’applique en particulier aux processus de Markov qui ne peuvent pas être caractérisés comme solutions d’une équation différentielle stochastique. Notamment nos résultats permettent d’approximer de tels processus avec un comportement irrégulier; nous illustrons cela avec des processus de Markov «collants», par exemple, le mouvement brownien «collant» et un mouvement brownien ralenti sur l’ensemble de Cantor.

Citation

Download Citation

Stefan Ankirchner. Thomas Kruse. Mikhail Urusov. "A functional limit theorem for coin tossing Markov chains." Ann. Inst. H. Poincaré Probab. Statist. 56 (4) 2996 - 3019, November 2020. https://doi.org/10.1214/20-AIHP1066

Information

Received: 27 January 2019; Revised: 26 March 2020; Accepted: 25 April 2020; Published: November 2020
First available in Project Euclid: 21 October 2020

MathSciNet: MR4164863
Digital Object Identifier: 10.1214/20-AIHP1066

Subjects:
Primary: 60F17, 60J25, 60J60
Secondary: 60H35, 60J22

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
24 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 4 • November 2020
Back to Top